December 10, 2017 at 7:50 am #70144belfiore19Participant
My daughter is 7, and she was diagnosed with ADHD at 5 years old. Her social life and school work was starting to suffer this year due to her issues with impulsivity and aggression, so I finally conceded to starting her on medication. She started concerta, 18mg, but I was given the generic version. I’m seeing on here there’s a lot of issues with the generic, but since this is my first run, I don’t have anything to compare it to. For those who’ve tried both, what exactly were the differences you saw? Should I be getting a new script from the neurologist that states it must be brand name? Also, for those with children who have been on it for some time, do you give it to your kids on days off from school? Some tell me to do that, others bode against it. Can it cause withdrawal for them to come off it for a day? I have a lot of questions to those who’ve been doing this for a while. I’m getting a lot of grief from family over putting her on this medication. My father and boyfriend said they don’t like how she is at night when it’s leaving her system. They keep saying I’m going to cause her brain damage. I’m confident in my decision, but I guess I’m looking for some answers and support from those with experience. Thank you so much
December 10, 2017 at 6:16 pm #70153BoomerParticipant
Our daughter (14) has been on various medication combo’s since age 7. She started on Concerta, but not the generic. It wasn’t effective enough, but definitely helped, long story short, she tried different meds and combos until getting the right mix for her. It is true there were some issues with Concerta at night when the meds wore off, anger issues. However, the pluses outweighed the negatives. Nobody wants to give their children medicine, but ADD/ADHD is, in some ways, “brain damage” and the medicine helps it, not the other way around. Our daughters life has been helped, not injured, by the stimulants she takes. She can now read, function (keep up) in the classroom, have an active social life etc. etc. The few times over the years we have tried to reduce her dosages have reminded us of what life was like before medications, constant stress from arguing, frustration with inability to finish homework, I could go on and on. Regarding taking weekend breaks, we’ve found it not helpful, as she usually does homework on weekends too, and life itself is a learning process, they miss out on too much when not focused. She never had “withdrawal” symptoms, but one thing you will hear over and over is “every child is different”. Glad to hear you are confident with your decisions, keep involved reading blogs, articles, join support groups etc. as it is a long journey with many decisions but totally worth it when you have a happy, well adjusted child.
December 11, 2017 at 12:50 am #70157withanieParticipant
Hi, I’m a 29 year old graduate student, I take concerta and I was recently looking into this.
There is one brand name drug and one “authorized generic” that are totally identical. There were two generics that were found not to be bioequivalent (basically: does the drug work the same way in the body), and about a year ago the FDA proposed taking them off the market. I couldn’t find any new information, but if what the FDA proposed went through, those generics are no longer on the market anyway. If you’re concerned, ask your pharmacist which company is making the drugs – the 2 authorized ones are Actavis and Janssen. And if you do ask your doctor to write for the brand name, make sure your insurance will cover it. I also want to mention that the two other generics weren’t *harmful*, they just weren’t as effective as the brand name drug.
I took concerta for some time as a kid, but I don’t remember how I reacted to it then. Taking it now, I can say that I definitely have withdrawal on days when I don’t take it – basically I just feel really sleepy starting in the afternoon. If I’m doing something pretty active I can work through it, but if I’m just sitting around at home I’ll usually take a nap. I don’t like taking breaks most of the time anyway, because on my “days off” I still have to be able to run errands and be productive elsewhere in my life – but maybe that’s not as much of a problem for a 7-year-old! 😉 If early sleepiness is your daughter’s problem in the afternoons and evenings when it’s wearing off, some people are prescribed a small dose of ritalin (the short acting version of concerta) to get them through the last few hours of the day. It might make it harder to go to sleep if she takes it too late, though.
As for your family’s concerns – you’re definitely not giving her brain damage. In fact, a lot of studies are showing that all kids with ADHD have certain changes in their brains, but that these changes are CORRECTED with stimulant use!
Stimulants have done me so much good. ADHD affects every aspect of my life, from school, to my relationships, to my ability to do laundry more than 6 times a year, to financial responsibility…I could keep listing them for paragraphs. If Concerta isn’t working for your daughter, talk to her doctor about trying something else. And if you really don’t want her on any medication, or if she hates how she feels with everything she takes, then you don’t have to give it to her. But never feel like you’re doing something wrong by giving it to her. You’re working to help her build her future. You’re giving her a chance to be successful. Never feel bad about that! 🙂
December 11, 2017 at 9:58 am #70159Pump2DuncanParticipant
My son is on Concerta 27 mg. We’ve tried other medications because of issues with insurance, but none of worked as well as Concerta for my son – so we’ve cut a lot of extras out of the budget in order to afford it.
Our insurance covers the generic Concerta, the ones with “ALZA” printed on the pills. Which I believe works in exactly the same manner as the name brand. We’ve only ever tried the name brand and Alza. So I can’t speak to the other generics out there. I will say, Concerta works a lot better than other stimulants for my son.
Appetite suppression is the main side effect my son experiences. At almost 12, he still gets presented with a child’s menu at every restaurant we go to, he’s so small. So his doctor did recommend not giving the medication to him on the weekends and on school breaks so that he would get some added calories in during those times. We never noticed any “withdrawal” symptoms. He just behaved how he would unmedicated. Up until recently we had been practicing that. He’s interacting independently more on weekends with peers and has more weekend homework assignments, and has the knowledge of side effects to know that even though he doesn’t “feel” hungry his body still needs to eat. So, with his input, he’s been taking his medication during the weekend too. He says he feels it helps him make better choices when he’s with his friends and helps him do his homework on the weekends. He asked for help to remember to eat.
I’m sorry your family is not supportive of your decision. I would talk to your daughter and see what she says about what she is experiencing. Your daughter can give you first hand information about what she is feeling.
December 11, 2017 at 1:50 pm #70194Penny WilliamsKeymaster
Here’s a detailed guide on ADHD medication, including dosing, finding the right medication, how it works, and more:
As for medication vacations, I personally don’t like them (that’s my opinion). Lots of clinicians will recommend a weekend break to combat appetite loss and such. For my son, it was like starting over new when he missed a dose, taking days to adjust again. I’m a firm believer in helping our kids with their weaknesses every day of the week, not just school days. We’ve tried a med vacation a couple times during the summer and my son has always asked for his medication back — he can’t enjoy anything he wants to spend time on and struggles to meet household expectations without it.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
October 19, 2018 at 6:28 pm #102088JETPParticipant
Parents…Do yourself a favor and do not tell friends or family that your child is on medication. It is non of their concern and it is your child’s personal medical information. People will always make judgements and think they know your child better than you WHEN THEY DO NOT! I don’t tell teachers either because it is non of their concern what meds he is on and they should only be concerned about meeting his accommodations!
You must be logged in to reply to this topic. Login